What is the correct way to wean off a pt. on Paxil?

  1. 0
    I have read many ways to wean off the drug.

    What is the common way?. A pt. told me that her doc is starting her on Zoloft at the same time he is weaning off the Paxil.

    What is the correct way?.
  2. 29 Comments so far...

  3. 0
    Good to hear that the doctor is recognizing that the paxil must be weaned even though Zoloft is being started. The problem is that most people wean off of paxil toooo fast. The risk to the patient that is going through this process is that you are open to Serotonin Syndrome with the interaction of paxil and zoloft(they both do the same thing in increasing available serotonin).
    http://www.uspharmacist.com/oldforma...at/acf2fa6.htm

    This combination of drugs can cause drastically elevated serotonin levels and VERY serious life threatening effects.. That is one thing to watch for.

    Now weaning off paxil needs to be VERY slow. The initial step is usually to cut the dose in half. This level should be stayed at until all symptoms of withdrawal are gone. This can take 2-3 weeks. Once stabilized at that level drop in half again. Wait 2-3 weeks again. Follow this pattern. DO NOT GO TO EVERY OTHER DAY OR EVERY THIRD DAY!!! Paxil's halflife is only 21 hours so by skipping days you are throwing yourself into withdrawal every other or every third day. Much better to consistently lower the dosage on a daily schedule.

    This is a message board of those who have done this and have TONS of experience. Hope this helps.

    www.paxilprogress.org
  4. 0
    Quote from lsyorke
    Good to hear that the doctor is recognizing that the paxil must be weaned even though Zoloft is being started. The problem is that most people wean off of paxil toooo fast. The risk to the patient that is going through this process is that you are open to Serotonin Syndrome with the interaction of paxil and zoloft(they both do the same thing in increasing available serotonin).
    http://www.uspharmacist.com/oldforma...at/acf2fa6.htm

    This combination of drugs can cause drastically elevated serotonin levels and VERY serious life threatening effects.. That is one thing to watch for.

    Now weaning off paxil needs to be VERY slow. The initial step is usually to cut the dose in half. This level should be stayed at until all symptoms of withdrawal are gone. This can take 2-3 weeks. Once stabilized at that level drop in half again. Wait 2-3 weeks again. Follow this pattern. DO NOT GO TO EVERY OTHER DAY OR EVERY THIRD DAY!!! Paxil's halflife is only 21 hours so by skipping days you are throwing yourself into withdrawal every other or every third day. Much better to consistently lower the dosage on a daily schedule.

    This is a message board of those who have done this and have TONS of experience. Hope this helps.

    www.paxilprogress.org
    Thanks for all the info. I was aware of the "serotonin crisis". I will definitely check out the site. Ya know, that same pt. told me that her insurance would only cover the 40 mg pills. Now, can you imagine the difficulty of spliting this pill into smaller doses with a pill cutter? I told her to ask the pharm if he could somehow cut them for her. Her dose is 20mg. So she cuts the 40 in half.
    no prob. But, I bet she is at home still trying to eyeball 10mg, 5 mg ....
    Stupid insurance.:angryfire
  5. 0
    That is really pathetic that they don't cover a smaller dose!! Paxil is available in liquid form, but is sometimes hard to come by. Pill cutters were my sons best friend when we were weaning. But the reality is that with a 40 mg pill quarters is the smallest that is reasonably possible. Some have gotten to the point that they are using a razor blade to get approximate smaller doses.
    If I were her I'd bite the bullet and pay for at least one prescription of a lower dose pill to use when she gets to the lower doses, or ask the doc for samples(They get TONS of samples!)
  6. 0
    I'm curious if the patient still needs to continue on medication for depression. In which case it is not just weaning but switching to a different medication. All of the SRIs can cause a withdrawal effect but Paxil is probably the most difficult. I agree that cutting the dose in half for the first decrease is best then slowing down even further. In addition to breaking tablets in half, it is also possible to crush the tablet and mix with a known amount of applesauce, yogurt, peanut butter, pudding, etc then take a proportionate amount. For example, crush a 40 mg tablet and mix with one tablespoon of applesauce. Then take 1/2 tablespoon of the mixture for 20 mg, 1/4 tablespoon for 10 mg, etc. The remaining amount has to be thrown out because it deteriorates even with refrigeration.

    When switching to another SRI, it can be a simple switch with equivalent doses. The longer the half live, the less likely to have withdrawal effects. In fact fluoxetine (Prozac) hardly needs titrating because it has a half life of about 2 weeks. When I am completely discontinuing a SRI with a client, I usually taper down as low as possible (e.g. 2 mg of Paxil) then give them 2-3 tablets/capsules of Prozac to take every other day until gone. If they still have some withdrawal symptoms, I give them one weekly dose of Prozac (90 mg tablet) and let it taper itself out.
    Quote from Jo Anne -OLD
    I have read many ways to wean off the drug.

    What is the common way?. A pt. told me that her doc is starting her on Zoloft at the same time he is weaning off the Paxil.

    What is the correct way?.
  7. 0
    Quote from lsyorke
    Good to hear that the doctor is recognizing that the paxil must be weaned even though Zoloft is being started. The problem is that most people wean off of paxil toooo fast. The risk to the patient that is going through this process is that you are open to Serotonin Syndrome with the interaction of paxil and zoloft(they both do the same thing in increasing available serotonin).
    http://www.uspharmacist.com/oldforma...at/acf2fa6.htm

    This combination of drugs can cause drastically elevated serotonin levels and VERY serious life threatening effects.. That is one thing to watch for.

    Now weaning off paxil needs to be VERY slow. The initial step is usually to cut the dose in half. This level should be stayed at until all symptoms of withdrawal are gone. This can take 2-3 weeks. Once stabilized at that level drop in half again. Wait 2-3 weeks again. Follow this pattern. DO NOT GO TO EVERY OTHER DAY OR EVERY THIRD DAY!!! Paxil's halflife is only 21 hours so by skipping days you are throwing yourself into withdrawal every other or every third day. Much better to consistently lower the dosage on a daily schedule.

    This is a message board of those who have done this and have TONS of experience. Hope this helps.

    www.paxilprogress.org
    I have seen people weaned off of paxil using the every couple of days routine without any side affects
  8. 0
    People have done it that way, but through experience we've found that everyday dosing works much better. If you look at the halflife of paxil it makes more sense. It is speculated now that 65% (drug company statistics!) with go through a withdrawal period. The level of symptoms can vary greatly from person to person. Since there is no way to predict a persons response, it would make sense to go slow with daily dosing.
  9. 0
    Quote from lsyorke
    That is really pathetic that they don't cover a smaller dose!! Paxil is available in liquid form, but is sometimes hard to come by. Pill cutters were my sons best friend when we were weaning. But the reality is that with a 40 mg pill quarters is the smallest that is reasonably possible. Some have gotten to the point that they are using a razor blade to get approximate smaller doses.
    If I were her I'd bite the bullet and pay for at least one prescription of a lower dose pill to use when she gets to the lower doses, or ask the doc for samples(They get TONS of samples!)
    Can you split Paxil CR? If a person takes Paxil CR and it is working why should they stop after 6 months like some Docs say. This and other anti depressants don't cure depression/anxiety they only treat it.
  10. 0
    Quote from Jo Anne -OLD
    Thanks for all the info. I was aware of the "serotonin crisis". I will definitely check out the site. Ya know, that same pt. told me that her insurance would only cover the 40 mg pills. Now, can you imagine the difficulty of spliting this pill into smaller doses with a pill cutter? I told her to ask the pharm if he could somehow cut them for her. Her dose is 20mg. So she cuts the 40 in half.
    no prob. But, I bet she is at home still trying to eyeball 10mg, 5 mg ....
    Stupid insurance.:angryfire
    Hi- I've had good luck (and foiled the insurance idiots )by having pts. take Paxil 40 mg qod or 20mg qod etc. - to titrate them down when they only have a limited amt. in any one dose.
  11. 1
    Skipping days isn't recommended for paxil weaning. The VERY short halflife of 21 hours makes daily dosing the safest way to go.
    angelalala likes this.


Top